I did it again! I managed to aggravate my insomnia with another supplement. What seemed like a very beneficial and benign vitamin turned out to be a sneaky sleep killer. Worst part? I unknowingly suffered for almost a month until I figured out what the heck is going on with me – my vitamin D dose was too high and it was causing some serious sleep issues. Let me explain.
About six weeks ago I started feeling more down than usual. Figured this was the winter blues again – no sunshine here, cold, wet – nasty business. This was the time to listen to science and start supplementing with Vit D for better mood and sleep. And initially it helped – a gentle pick up in mood, less lethargy, more sense of wellness. Good to go!
Two weeks into it I felt like I was doing so good that I could try and quit melatonin altogether (you can read about my experiment here) but I couldn’t fall asleep and it was getting worse and worse. That sense of tiredness and sleepiness never came at 10pm as usual. The little sleep that I got was very fractured and the dreams were insane: violent, paranoid with deep plots, I mean Hollywood would pay big buks for this stuff.
I waited two weeks to allow my body to adjust but things weren’t getting any better so I started back on melatonin but my sleep didn’t improve a bit! Something was wrong but I didn’t know where to look so I had to do what works best – think what new supplement I recently introduced. There were only two suspects – Vitamin D and K2.
Knowing how beneficial D can be in my climate zone I was very reluctant to point my finger at it so I continued taking it till I finally decided to quit for good and see what happens. Bam… Three nights later this alertness at night started subsiding and my sleep is normalizing.
Even more surprisingly, I recently discovered that I could get the same effect from simply staying out in the sun and generating vitamin D without any supplementation. One early spring sunny day I spent an hour sun bathing and that very same nigh I was hot and sleepless which lasted for at least two more weeks. This is just mind blowing for me.
Contents: Jump to...
Why Would a Large Dose of Vitamin D Cause Insomnia?
So how can this be? How can Vitamin D cause insomnia? When I supplemented I took 5,000 IUs, which is way higher than what I did last year – 2,000 IU daily. Also, this year I took K2 and this alone made for better assimilation. I could have gotten a dose several times higher than before. But even with this dose most ‘healthy” individuals have no issues. Some take 20,000 IUs and do well so why did I react? I found there can be a few mechanisms behind it.
Impaired Melatonin Production
This report from ConsumerLabs claims that high amounts of vitamin D may interfere with the body’s production of melatonin. This seems like the most likely scenario because I tried taking melatonin in much higher doses than usual for me and still experienced onset insomnia and light sleep.
Interestingly, Traditional Chinese Medicine (TCM) refers to Vit D as ‘Qi tonic’, concentrated energy from the sun. If we’re lacking Qi, our internal organs and overall systems don’t function as they should. However if we add too much Qi to already dis-functioning organs we create more trouble. Additionally, melatonin levels are lower in summer and higher in winter so perhaps taking too much Vit D confuses the body into suppressing melatonin production during the time when it needs more of it.
Kerri Knox, RN (Functional Medicine Practitioner) believes there is a correlation between low thyroid function and low Vit D levels. She also believes that developing symptoms from taking Vit D can point to magnesium deficiency (high levels of D make blood levels of calcium take off, which leave the magnesium/calcium ratio too low: there is too much calcium compared with magnesium.
Low blood magnesium levels are well known to be associated with insomnia. But what really caught my attention was this statement: “there is an amazing correlation between people who have had their appendix removed and those that have vitamin d deficiency”. I surely had my appendix removed about eight years ago. At the same time, I’ve been supplementing magnesium on daily basis for years now so I highly doubt this is a magnesium issue.
Anyways, as I’ve discovered, thyroid issues make things much more complicated because it increases sensitivity to pretty much anything. You pull, it pulls back, you shove, it shoves back. So while low thyroid can make one crave Vit D, an ill-matched dose can quickly create an imbalance and stress.
Lead is a potent neurotoxin and can wreak havoc on one’s nervous system. The way I reacted to chelating agent DMSA makes me suspect I might be lead toxic as well. Some studies show that Vitamin D causes a rise in the concentration of lead in the blood stream and in the bones. My mercury chelating buddies seem to suspect this too and advise against Vitamin D until all heavy metals are cleared.
Sudden repletion – jolt to the system
This new study reveals that a sudden change in blood levels of Vitamin D caused postmenopausal women some serious sleep issues. Prior to supplementing these women had low circulating vitamin D and undergoing weight loss. The study finds no explanation for this and speculates that underlying genetic factors that affect vitamin D metabolism may be involved.
Make no mistake – proper Vitamin D levels can work magic on your sleep, especially during winter or cases of low sun exposure. However, learn from my mistakes: research causes of Vitamin D deficiency and see what applies to you. Should you decide to supplement start low and watch for symptoms. General advice I find online about best ratio is to follow this rule: about 2,000 IU per 100 lbs (45 Kg) of healthy, slim weight. Overweight people will need more because fat absorbs more Vit D.
If you are going to sunbathe then start slow. Allow your body to adjust gradually. For any of us with low thyroid function the name of the game is gentle and easy with everything.
Had a bad reaction to Vitamin D and developed insomnia? This is a very interesting phenomenon so please share your experience in the comments.